Skip to content
My WebMD Sign In, Sign Up

Lung Disease & Respiratory Health Center

Font Size
A
A
A

Tuberculosis Linked to Arthritis Drugs

Doctors Should Screen for TB Before Prescribing Drugs That Suppress Immune System
By
WebMD Health News

Aug. 5, 2004 -- Several cases of tuberculosis (TB) have been linked to drugs commonly prescribed for arthritis, the CDC reports.

 

Doctors who prescribe potent immune-suppressing drugs for their rheumatoid arthritis patients should screen them for TB exposure and infection before prescribing these drugs, the CDC says. Tuberculosis is common in certain settings like jails, prisons, homeless shelters, chronic-care facilities, and in some countries.

 

The arthritis drugs are all in a class called tumor necrosis factor-alpha (TNF-a) antagonist drugs and include Remicade, Enbrel, and Humira. These drugs work by blocking TNF-a, a chemical that triggers inflammation. They are approved for treating rheumatoid arthritis and other autoimmune diseases where inflammation is a key component of the illness.

 

This same inflammatory chemical -- TNF-a -- is also associated with certain infectious diseases like tuberculosis. Blocking this chemical can allow a latent TB infection to emerge, says the CDC report.

 

Tuberculosis is caused by bacteria that mainly attack the lungs. Often the body can fight a TB infection, but the bacteria remain dormant in the body.

 

TNF-a blocker medications suppress the immune system and can allow the bacteria to re-emerge and cause tuberculosis. This is called a latent infection.

 

How well are you managing your Crohn's? Find out now.

 

New Cases Pop Up

In 2002, three cases of tuberculosis occurred in people taking Remicade. Nine more cases have been reported in California. According to the CDC's report, most of the reported cases are latent infections.

 

Details on the infected people:

 

  • The average age is 55, and 67% are female.

  • Fever, cough, weight loss, and enlarged lymph nodes are initial symptoms.

  • Eleven developed tuberculosis after receiving Remicade.

  • Eleven of the patients had been in countries where tuberculosis is common or had contact with someone infected with tuberculosis.

  • Eight were taking other medications that suppressed the immune system.

 

A few of the case studies:

 

A U.S.-born, 55-year-old man with rheumatoid arthritis was diagnosed with tuberculosis within 17 months of starting Remicade. Although his arthritis had improved, he developed fever, lost weight, and developed an enlarged lymph node. He then had a chest X-ray, which showed evidence of TB. He was treated with medications but has since died of lung cancer (he was a longtime smoker).

 

The second case involved a 64-year-old woman with rheumatoid arthritis; she was diagnosed with tuberculosis just 10 months after starting Remicade. Her symptoms were fever and weight loss. After 12 months of medication, her medical condition has improved.

 

A third case involved a U.S.-born, 54-year-old woman with Crohn's disease. She was exposed to tuberculosis in 1996 and had a positive skin test for TB. She developed cough, fever, and stomach pains after Remicade infusions in 2001. Her chest X-ray revealed tuberculosis. She tried taking a standard, four-drug TB therapy but developed stomach problems from it. Other tuberculosis drug treatments, however, worked.

Today on WebMD

Hot Tub Disease
Article
Lung Disease Health Check
HEALTH CHECK
 
Cigarette butts in ashtray
Article
Household Hazards For People With Copd
Article
 

Bronchitis Overview
SLIDESHOW
Copd Myth Fact Quiz
QUIZ
 
Living With Copd
VIDEO
Energy Boosting Foods
SLIDESHOW
 

cigarette butts snuffed out in ashtray
SLIDESHOW
Healthy Home Health Check
TOOL
 
Senior woman stretching
Article
Diagnosing Copd
VIDEO
 

WebMD Special Sections